User Visitor Login
/images/graph_sv_i.gif
English only
EPFL > FSV > BBP > Channelpedia
Ion channels
References
Reports
SEARCH IN WIKI
Logged in as a Visitor.

[18-year old patient with anti-epileptic therapy and sudden cardiac death]

B Witzenbichler, E Schulze-Bahr, W Haverkamp, G Breithardt, C Sticherling, S Behrens, H-P Schultheiss

Z Kardiol, 2003 Sep , 92, 747-53

An 18-year old female taking anti-epileptic medication was found unconscious in her bed early in the morning. After documented ventricular fibrillation and successful resuscitation, the patient was admitted to our emergency care unit. According to ECG criteria a long-QT syndrome of the subtype 2 was suspected. A few days later, however, the patient died because of hypoxic brain death. From previous hospital reports it turned out that the patient had repeatedly experienced syncopes in the past, which were interpreted as epileptic seizures. Her 17-year old sister and the female twin of her mother had both recently died from sudden cardiac death of unknown cause. An ECG screening in the family revealed six members with LQTS. A genetic analysis revealed in all of them a previously not described rearrangement mutation (888 delG insAA) in the LQT2 gene ( HERG) that was predicted to cause a protein truncation (360X) in the amino acid chain of the I(Kr)-channel subunit. This casuistic contribution exemplifies some classical aspects of LQTS (typical adrenergic trigger mechanism, classical false diagnosis "epilepsy") and demonstrates the possibility of a genotypic classification guided by phenotypic ECG characteristics. It represents an unusual case of a LQTS with a high degree of malignancy, which requires aggressive therapeutic interventions for the family survivors.

http://www.ncbi.nlm.nih.gov/pubmed/14508592